… Continued …
As mentioned before, when the small arteries that line to the skin are affected – this can lead to some skin problems. One of them can be small redness /sores around the nail or small pits on the fingertips.
Painful rash on the legs may occur if the larger blood vessels are affected. In severe case, there is a chance for sufferers to have ulcers that are followed with the risk of infection.
And while RA can affect the skin and cause skin rash, some medications for the disease can be another cause of the problem. The use of the following medications could carry the risk of skin rash:
- Some NSAIDs (anti-inflammatory medications), such as naproxen, tolmetin, ibuprofen, celecoxib, and diclofenac.
- DMARDs (disease-modifying antirheumatic drugs) such as methotrexate.
Increased sensitivity to the sun
Some medications may increase sun sensitivity. These may include:
- NSAIDS such as piroxicam, naproxen, diflunisal, and diclofenac.
- DMARDs such as methotrexate and cyclosporine.
If you are taking a medication that can make you more sensitive to the sunlight, it’s recommended to avoid direct sunlight, particularly at hours when the intensity of the sun reaches the peak level (such as the hours of 10 AM to 2 PM).
And if you have an outdoor activity, don’t forget to wear protective clothing! If necessary, use sunscreen (SPF of 30 or higher)!
The risk of easy bruising
Some medications for RA (such as certain corticosteroid and aspirin) could carry the risk of skin bruising, too – either by interfering with blood clothing or thinning the skin.
Not all sufferers who take these medications experience the side effects.
The effect can vary, but if you do believe that one of your medications that you are taking has contribution to cause the problem, talk to your doctor!
Depending on the severity of the problem, doctor may need to lower the dose or even consider switching!
Each medication for RA has potential side effect. But generally, the benefits of using a prescription medication usually outweigh the risks.